Mississippi, 2021

Tornado and Damaging Winds in Mississippi, December 10 to 11, 2021

December 10 to 11, 2021 · NWS MEG · 5 events in 4 counties and zones

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records. Memphis hit 80 F which broke a 103-year-old high-temperature record.

A strong upper-level trough was approaching from the west, providing strong lift within the unseasonably warm and unstable air mass. MLCAPE reached the 1500-2000 J/kg range by 6 PM. The wind field was impressive with plenty of vertical wind shear needed for organized thunderstorms. Effective 0-1 km storm-relative helicity values ranged from 300-400 m2/s2 with effective bulk shear values of 70 knots - more than sufficient to support discrete supercells in the warm sector ahead of the cold front.

The first supercell developed in central Arkansas and tracked into northeast Arkansas producing a few weak tornadoes initially before intensifying across eastern Craighead and Mississippi Counties and killing two people. The tornado eventually strengthened into an EF-4 while moving through the Missouri Bootheel, resulting in 2 direct and one indirect fatality in Pemiscot County. The tornado then tracked across the Mississippi River into northwest Tennessee, producing an additional 4 fatalities near Reelfoot Lake. This tornado lifted for a brief time in Obion County, reorganized, and then moved into Kentucky. All told, the mesocyclone tracked for over 300 miles and was producing tornadoes for over 250 miles. This storm was responsible for at least 9 fatalities and many injuries in the NWS Memphis CWA along with millions of dollars of damage.

As the initial supercell was crossing the state line into Kentucky, a string of supercells was moving into eastern Arkansas. A few brief tornadoes produced minor damage near Cash in western Craighead County and in the Fisher area of western Poinsett County. As the dominant supercell moved into eastern Poinsett County, the mesocyclone quickly intensified and the storm produced an EF-2 tornado in Trumann with several injuries and widespread damage.

A new supercell developed in Mississippi County causing straight-line wind damage initially. This supercell intensified as it crossed the Mississippi River and produced another long-track tornado starting in Dyer County, Tennessee. This tornado tracked east-northeast across northwest Tennessee into Henry County, and eventually into Kentucky. This tornado was rated EF-3 and resulted in several injuries with Kenton and Dresden, Tennessee being the hardest hit.

The convection eventually evolved into a QLCS as it moved east. A mesovortex developed south of I-40 near Jackson that resulted in 3 tornadoes across eastern Madison, Henderson, and Decatur Counties including an EF-2. Non-tornadic storms moved across the Memphis metropolitan area, producing straight-line wind damage as a mesovortex moved through the city. A fatality was reported in Shelby County after a large tree fell on a home in South Memphis. Later that night, an EF-1 tornado occurred in Prentiss County before the severe weather threat began to wind down around 6 AM on December 11, 2021.

In total, there were 18 tornadoes across the NWS Memphis CWA. Along with tornadoes, several incidents of wind damage and minor flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 10, 5:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 10, 5:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
532 PM CST Fri Dec 10 2021

.UPDATE...
Updated to include 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 312 PM CST Fri Dec 10 2021/

DISCUSSION...

The main story this forecast package will be the potential for
severe storms this evening. Highs will mainly be in the mid 70s
today with lows generally in the 60s.

Currently, scattered warm advection showers are expected, but
should start to ramp up in the next few hours. SPC Mesoanalysis
shows moderate instability MLCAPE values of 1500+ J/kg and 300+
m2/s2 of SRH. Likewise, low-level shear values 40-50 kts basically
along the enhanced risk area. With that being said, we still have
a cap in place. Models show the cap eventually breaking after
sundown. However, the main line of convection should move in
around 07z. Should any storms develop after sundown, the
combination of MLCAPE ~1500 J/kg and deep- layer shear greater
than 50 kts will be supportive of supercells. Again, this is
conditional that the cap in place breaks. Thus far, we have gotten
reports around the area of clouds dispersing, so the potential is
increasing.

The severe weather potential really increases after 00z and
despite the time of day, instability should hold steady. Ahead of
the line, deep layer shear and SRH will increase with the threat
still prevalent. CAMs suggest the initial wave of supercells will
basically form into a line of organized storms along/ahead of the
actual cold front overnight. Main hazards will be damaging winds,
large hail, and tornadoes (strong tornadoes possible). There is
the potential for breaks in the line which will have the potential
for damaging winds and tornadoes. Bottom line, be prepared for
severe weather to start moving into the area around 5 PM in the
form of supercells, then a line of storms will push through around
06z and move eastward. All modes of severe weather is possible
with the main hazards being tornadoes (some of which could be
strong) and damaging winds. Large hail and heavy rainfall are the
other hazards.

The front is expected to move into our southeastern counties by
about 15z, bringing thunderstorm chances to an end. There's a
possibility for some trailing showers but the severe weather
potential will be low. Expect colder temperatures with gusty
northwest winds throughout the day tomorrow. High temperatures
will be in the 60s.

Dry and cool weather is expected into early next week. Expect
temperatures to bounce back to the lower 70s by midweek. There is
a slight chance for some light showers Tuesday but confidence is
low. Lows will be in the 30s by Sunday and increase to the mid 40s
by midweek.

SWB

&&

.AVIATION...
00Z TAFs

Showers and thunderstorms are expected to develop and increase in
coverage this evening. Stronger scattered convection is initially
expected near JBR with a line/line segments of convection moving
through the entire sites overnight across the area with convective
chances diminishing greatly once the line moves through. LLWS
will be present outside of convection with SSW/SW 2kft winds
between 45-60 kts. Non-thunderstorm crosswind gusts will likely
persist for several hours for N/S runways.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 10, 2:36 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
236 PM CST Fri Dec 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
236 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a moderate to slight risk across the Mid-South this
evening. Strong to severe thunderstorms will be possible late this
afternoon and throughout the overnight hours. Tornadoes, damaging
winds, and large hail will be the main hazards from any severe
storms that develop. Locally heavy rainfall will be possible as
well.

Strong southerly winds will affect the Mid-South today and tonight
with gusts over 30 mph at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk for severe thunderstorms early Saturday
morning, mainly across portions of northeast Mississippi. Damaging
wind will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and tonight.
Please relay any information about observed severe weather to
the NWS.

In the hours before

Local storm report, Dec 10, 8:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          NW MONETTE              35.89N  90.34W
12/10/2021                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

CJC
Local storm report, Dec 10, 8:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          2 SSW HORNERSVILLE      36.01N  90.13W
12/10/2021                   DUNKLIN            MO   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT.

&&

CJC
Local storm report, Dec 10, 8:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          2 SE DEERING            36.18N  89.86W
12/10/2021                   PEMISCOT           MO   EMERGENCY MNGR

            LARGE TORNADO REPORTED ON THE GROUND SOUTHEAST OF
            DEERING.

&&

MJH
Local storm report, Dec 10, 8:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
843 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          1 W CASH                35.80N  90.95W
12/10/2021                   CRAIGHEAD          AR   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN NEAR CASH.

&&

MJH
Local storm report, Dec 10, 8:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
846 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          SAMBURG                 36.38N  89.35W
12/10/2021                   OBION              TN   LAW ENFORCEMENT

            SAMBURG FIRE STATION TOOK DIRECT HIT WITH PEOPLE
            TRAPPED IN DAMAGE.

&&

MJH
Local storm report, Dec 10, 8:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
853 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          1 S HORNERSVILLE        36.03N  90.11W
12/10/2021                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS DAMAGE ON COUNTY ROAD 655.

&&

MJH

The radar

The Memphis radar (KNQA), 53 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 strong wind, 1 tornado. Local standard time, as filed.

Strong Wind, De Soto

When
December 10, 9:00 PM CST to December 11, 1:00 AM CST
Where
De Soto forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

Strong gradient winds ahead of an approaching cold front knocked down a few trees across DeSoto County.

Thunderstorm Wind, De Soto

When
December 11, 1:18 AM CST to 1:23 AM CST
Where
De Soto County, Olive Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.970, -89.820

A large tree was knocked down in Olive Branch.

Tornado, Prentiss

When
December 11, 4:30 AM CST to 4:35 AM CST
Where
Prentiss County, 2.56 mi N of Marietta to 1.91 mi ESE of New Site
Rating
EF1
Path length
4.5 mi
Path width
100 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
34.536, -88.462

NWS meteorologists surveyed storm damage in the area of Marietta, MS in Prentiss County and determined it was the result of a tornado. The tornado began in a field along HWY 371 just south of MS-4 East. As the tornado tracked northeastward, hardwood and softwood trees were uprooted with a few snapped trunks. The worst damage occurred along CR 4111, where a site-built home had a large section of roof blown off and a carport totally destroyed. Nearby damage consisted of a narrow path of uprooted trees and a few snapped trunks. It is along this portion of the track that the tornado was given a peak rating of EF-1. Just down the road, a mobile home had a section of peeled roof. The tornado then paralleled CR 3401 to the south, with a narrow but visible path of uprooted trees with some snapped trunks as the circulation cut across tree lines between fields. The final area of structural damage was along CR 3461 where a mobile home had a section of roof peeled back. A few nearby trees were also uprooted just northeast of the home with dissipation of the tornado apparent shortly thereafter. Peak winds estimated at 95 mph.

Thunderstorm Wind, Itawamba

When
December 11, 5:00 AM CST to 5:05 AM CST
Where
Itawamba County, 2.54 mi ESE of Mantachie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.322, -88.457

A large tree was knocked down on River Road near Mantachie.

Thunderstorm Wind, Tishomingo

When
December 11, 5:15 AM CST to 5:20 AM CST
Where
Tishomingo County, 0.64 mi N of Belmont to 0.29 mi NE of Tishomingo Co Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Local Official
Coordinates
34.509, -88.219

Numerous trees were knocked down across Belmont resulting in several road closures.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999352, 999793, 996784, 999795, 999796.